Alert archive / Minnesota / Beach Hazards Statements in 2018
Beach Hazards Statement 24, NWS Duluth, MN
NWS Duluth, MN issued this beach hazards statement at Sep 20, 2018, 4:13 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Sep 20, 2018, 5:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2018, 4:13 AM CDT (09:13 UTC)
- In effect from
- Sep 20, 2018, 5:00 AM CDT
- Expired
- Sep 20, 2018, 9:00 PM CDT
- In force
- 16 hr
- Issued by
- NWS Duluth, MN
Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI
The radar
The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
047 WHUS43 KDLH 200913 CFWDLH Coastal Hazard Message National Weather Service Duluth MN 413 AM CDT Thu Sep 20 2018 ...HIGH RISK OF RIP CURRENTS FOR THE BEACHES OF DULUTH AND SUPERIOR TODAY... .Increasing northeast winds and building waves along the beaches of Duluth and Superior today will cause a high risk of rip currents. These currents make it unsafe to be in the water and it is recommended to stay out of the water. MNZ037-WIZ001-210200- /O.NEW.KDLH.BH.S.0024.180920T1000Z-180921T0200Z/ Carlton/South St. Louis-Douglas- 413 AM CDT Thu Sep 20 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Duluth has issued a Beach Hazards Statement, which is in effect through this evening. * LOCATIONS...The beaches of Duluth and Superior...especially Minnesota Point, Park Point, and Wisconsin Point. * TIMING...Today and this evening. * DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake Superior shoreline due to high wave action and strong rip currents. * HIGH WAVE ACTION...Can make swimming difficult on days such as this. Incoming waves in rapid succession can tire a swimmer quickly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Rip currents are powerful channels of water flowing quickly away from shore...which occur most often at low spots in sandbars... near shoreline structures such as peninsulas or breakwalls...and near river mouths. For additional safety information and precautions...please visit www.weather.gov/Duluth && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 20, 12:38 AM CDT, 3 hours 35 minutes earlier.
Area forecast discussion, Sep 20, 12:38 AM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1238 AM CDT Thu Sep 20 2018
.SHORT TERM...(This evening through Thursday)
Issued at 346 PM CDT Wed Sep 19 2018
A low pressure system will deepen as it approaches the Upper Great
Lakes late this week, with plentiful low level moisture supporting a
period of rainfall across the Northland. Heavy rainfall rates and
gusty winds are expected on Thursday afternoon as the center of low
pressure approaches, with rainfall amounts in excess of two inches
possible for areas along the I-35 corridor east across northwest
Wisconsin. While the primary widespread threat will be heavy rain
that may lead to minor flooding, there is also a low chance for a
few strong to severe storms producing damaging wind gusts in
northwest Wisconsin Thursday afternoon/evening. Very strong winds
will ramp up across western Lake Superior as the low approaches,
causing gales to 30-40 knots (35-45 mph) on the water and gusts as
high as 30-40 mph along the Lake Superior shoreline, strongest in
the Twin Ports Thursday afternoon and evening.
Late today into tonight there remains a low chance for light
rain/drizzle across east-central MN and northwest WI, with chances
increasing for more of light steady rain developing as the mid-level
longwave trough associated with this upcoming period of heavy rain
tracks across the Rockies and a few weak embedded shortwave troughs
approach the region towards Thursday morning. Lows in the mid 40s
along the international border to the mid 50s in northwest
Wisconsin. Increasing northeast winds towards morning at the head of
the lake, with northeast winds 15 to 20 mph with gusts to 30 mph
possible by daybreak in the Twin Ports.
On Thursday a warm front will advance northward over eastern MN and
northern Wisconsin providing a focus for rainfall, with strong broad-
scale lift as a surface low deepens in eastern MN late Thursday,
tracking northeast towards central Lake Superior Thursday night.
This will result in widespread heavy rainfall across the region,
with the possibility for a round of strong to severe storms
producing damaging wind gusts in northwest Wisconsin late Thursday.
While rainfall rates should not be intense enough to cause flash
flooding, there will likely be some minor flooding/ponding in low
lying and urban areas. In addition, northeast winds will ramp up
ahead of the low causing gales on Lake Superior to 35 to 40 knots
and gusts as high as 40-45 mph during the evening commute in the
Twin Ports. Highs in the 50s to low 50s. Total rainfall amounts 1 to
3 inches, greatest in northwest Wisconsin, with the afternoon
forecast a tad lower than earlier forecasts. While the GFS and its
ensemble continue to be an outlier with very high amounts over the
Northland and much of the convection-allowing guidance a bit lower
(due to storms developing in northwest Wisconsin), used a mix of
consensus guidance leaning towards the ECMWF which seemed to math
the consensus in most areas.
.LONG TERM...(Thursday night through Wednesday)
Issued at 346 PM CDT Wed Sep 19 2018
The intense low pressure system will be over the northeast Lake
Superior region by 12Z Friday. Wrap around showers will linger in
the upper level trough over the Northland, along with gusty north to
northwest winds. It will definitely be cool on Friday, with high
temperatures in the lower to middle 50s. Cool high pressure will
build in during the day Friday, and on Friday night, bringing
clearing skies and decreasing winds for Friday night. The
combination of clear skies and light winds will bring a chance of
frost to the region from Friday night into early Saturday. A
developing frontal boundary will then become the focus for rain
showers on Saturday across the north, with the chance of
precipitation expanding southward to the Twin Ports region on
Saturday night and early Sunday. Have added the mention of a little
light snow to the interior portions of the far Arrowhead region due
to colder air settling into that area for a time Saturday night and
early Sunday. Upper level heights will then build across the Upper
Midwest on Sunday, before another upper level trough and surface
frontal boundary moves through the region early in the work week.
This system will bring more light rain showers early in the week.
Another round of cooler weather is expected by behind that system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1237 AM CDT Thu Sep 20 2018
Low pressure was centered in eastern Colorado late this evening and
is forecast to move into east central Minnesota by 00Z Friday, then
it will continue northeast Thursday night. Conditions varied from
IFR/MVFR over northwest Wisconsin to VFR over much of northern
Minnesota. Patchy fog will also be possible tonight, mainly over
parts of northern Minnesota which will see a period of mostly clear
skies. As the low continues north tonight, ceilings will lower from
south to north later tonight into Thursday. Widespread IFR/LIFR
ceilings will develop. Rain will also increase in coverage and
intensity overnight and move north on Thursday. The rain will be
heavy at times. Thunderstorms will also be possible, mainly Thursday
afternoon and over northwest Wisconsin. Some of the storms could be
severe and produce damaging winds. The rain will be slow to diminish
and will continue through much of the period.
The wind will increase out of the east to northeast tonight into
Thursday and be strongest around Lake Superior. The winds will
gradually back to north to northeast late in the period for much of
Minnesota.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 52 57 46 55 / 50 100 90 40
INL 42 57 39 55 / 0 90 90 50
BRD 51 58 45 56 / 50 90 60 20
HYR 52 61 51 55 / 60 100 90 40
ASX 52 60 51 57 / 50 100 90 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for
LSZ142>147.
Gale Warning from 4 PM this afternoon to 1 AM CDT Friday for
LSZ121-140>148.
Small Craft Advisory from 4 AM early this morning to 4 PM CDT
this afternoon for LSZ121-140-141-148.
&&
SHORT TERM...JJM
LONG TERM...DAP
AVIATION...Melde/LEHazardous weather outlook, Sep 19, 3:52 PM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 352 PM CDT Wed Sep 19 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-202100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 352 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight There is a chance for isolated thunderstorms across far east- central Minnesota into northwest Wisconsin tonight. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday An approaching low pressure system will produce heavy rainfall and strong winds on Thursday into Thursday night. Heavy rainfall will develop from south to north through the day Thursday, most intense in the afternoon to early evening hours. This heavy rainfall may produce minor flooding, especially in low-lying or urban areas. Strong northeast winds off of Lake Superior will impacts areas along the lake shore, with gusts as high as 30 to 40 mph impacting the Twin Ports and other areas along the lake shore. In addition to the heavy rain that will impact all of the Northland, there is a chance for scattered strong to severe thunderstorms to impact northwest Wisconsin on Thursday afternoon producing damaging wind gusts. East to northeast winds will likely lead to a high risk for rip currents on the beaches of Duluth and Superior through the rest of the week. On Friday night, frost is possible as a cooler than normal airmass settles into the area with clear skies and light winds. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated this afternoon or tonight. Rainfall amounts from spotters and the public are encouraged. LSZ121-140>148-202100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 352 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A Small Craft Advisory remains in effect for the Nearshore Waters of western Lake Superior, as a result of strengthening easterly winds. See the latest marine products issued by our office for detailed information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday East winds will continue to increase throughout the day Thursday, with gale force winds expected by mid to late afternoon. The Small Craft Advisory will transition to a Gale Warning for all of western Lake Superior at 4 PM Thursday, with gale force winds continuing into the night before decreasing on Friday. Strong winds will again be possible on Sunday and Monday, and Small Craft Advisories may be needed. DAP/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 6:17 PM CDT | Special Weather Statement | DLH | Sawyer | 28 min |
| Sep 20, 4:04 AM CDT | Small Craft Advisory | DLH | 41 hr |
Nearby
Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.